Eur Rev Med Pharmacol Sci 2022; 26 (14): 5264-5267

DOI: 10.26355/eurrev_202207_29317

Eyelid edema following the first Pfizer-BioNTech COVID-19 vaccination: is it a coincidence?

Z. Baysal, H.H. Gobeka

Ophthalmology Clinic, Batman Educational and Research Hospital, Batman, Turkey. hgobeka@gmail.com


OBJECTIVE: This report describes an ocular allergic reaction manifested as eyelid edema after Pfizer-BioNTech COVID-19 vaccination.

CASE DESCRIPTION: A 28-year-old female had the first Pfizer-BioNTech COVID-19 vaccine dose and was discharged following a 20-minute post-vaccination observation for potential adverse complications. She came to the emergency department after her left eyelid swelled unexpectedly two hours later, accompanied by itching and redness. Aside from left eyelid edema and redness, there were no other remarkable bilateral ocular findings. The lack of recent history of any cause of eyelid edema suggested a vaccine-induced ocular allergy. Immediate administration of systemic and topical anti-allergic medications resulted in a significant clinical improvement within 4-6 hours.

CONCLUSIONS: Reporting any adverse reactions to vaccines, especially recently approved ones, is extremely critical. Local ocular allergy, as opposed to systemic allergy, could be considered one of the COVID 19 vaccine’s rare and mild side effects.

Free PDF Download

To cite this article

Z. Baysal, H.H. Gobeka
Eyelid edema following the first Pfizer-BioNTech COVID-19 vaccination: is it a coincidence?

Eur Rev Med Pharmacol Sci
Year: 2022
Vol. 26 - N. 14
Pages: 5264-5267
DOI: 10.26355/eurrev_202207_29317